- Contact your veterinarian immediately as this may be an emergency.
- Your veterinarian may instruct you to induce vomiting, however, do not induce vomiting unless instructed to. Do not induce vomiting if your pet is showing any nervous system signs (eg. lethargic, dullness, seizures) or cardiovascular signs (eg. slow heart rate).
- It is highly recommended that you take your pet to your veterinarian for decontamination as soon as possible due to the severity of clinical signs due to an overdose.
- Bring the drug your pet has ingested, with its package insert and/or label for confirmation of the specific drug involved and calculation of dose ingested to give the vet an idea of the severity of toxicity and treatment plan.
Diltiazem (Cardizem, Dilarcor; TIazac), Verapamil (Calan; Verelan; Isoptin; Covera-HS), Nifedipine (Adalat; Procardia; Afeditab; Nifediac), Nicardipine (Cardine), Nimodipine (Nimotop), Amlodipine (Norvasc), Felodipine (Plendil), Isradipine (Dynacirc) and Nisoldipine (Sular).
Clinical signs occurwithin one hour, though the onset of clinical signs varies with dose and drug formulation.
Verapamil or Diltiazem Toxicity:
- Bradycardia (slow heart rate)
- Low blood pressure due to dilation of blood vessels (hypotension)
- Low or high heart rate (bradycardia/tachycardia)
Other signs associated with all calcium channel blockers:
- Gastrointestinal upsets
- Hypothermia (low temperature)
- Dullness, lethargy (due to depression of the central nervous system)
- Slow heart rate (bradycardia)
- Cough or difficulty breathing due to fluid accumulation in lungs (pulmonary oedema)
- Seizures, agitation or tremors
EFFECTS OF TOXICITY
Overdose with calcium channel blockers can have life-threatening effects on heart rate, blood pressure and respiratory functions. There may also be effects on the gastrointestinal tract, respiratory function, nervous system and pancreas.
Treatment and monitoring is warranted in all patients that have ingested a potentially toxic dose. Veterinary care may involve inducing vomiting if ingestion occurred within two hours and if your pet is well enough. Gastric lavage may also be performed to evacuate the contents in your pet’s stomach to get rid of any remaining drugs in its system. Multiple doses of activated charcoal would also be given to absorb any more circulating drugs in the system. Your pet may need to be hospitalised for further treatment. This may involve intravenous fluid therapy to flush out the drugs from its system and maintain normal blood pressure and correct any electrolyte imbalances. Close monitoring is essential as major changes can occur rapidly.
Costello M &Syring RS (2008) Calcium channel blocker toxicity. Journal of Veterinary Emergency and Critical Care 18(1): 54-60.
Syring RS & Costello MF (2008) Temporary transvenous pacing in a dog with diltiazem intoxication. Journal of Veterinary Emergency and Critical Care 12(3):123-131
Hayes CL & Knight M (2012) Calcium Channel Blocker Toxicity in Dogs and Cats. Veterinary Clinics of North America: Small Animal Practice. 42(2):263-277